Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Fort Worth, TX

April 23, 2004Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2004, 6:42 PM CDT for Young County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:42 PM CDT (23:42 UTC)
Expired
Apr 23, 2004, 9:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 232345
FFWFTW
TXC503-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CDT

* AT 642 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
  PRODUCING VERY HEAVY RAIN OVER OLNEY...MOVING EAST AT 5 MPH. ANOTHER
  THUNDERSTORM ENTERING THE SOUTHWEST PART OF THE COUNTY BETWEEN WOODSON
  AND ELIASVILLE IS MOVING SLOWLY EAST AT 5 MPH AND WILL ALSO        
  PRODUCE VERY HEAVY RAINFALL CAPABLE OF FLASH FLOODING.  SPOTTERS   
  REPORT WATER COVERING ROADS IN OLNEY UP TO 2 FEET DEEP IN SOME     
  AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE MURRAY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3338 9894 3299 9894 3301 9882 3340 9868

$$

ROBBINS
2 follow-up statements
000 
WGUS74 KFWD 240012
FFSFTW
TXC503-240245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
712 PM CDT FRI APR 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOUNG COUNTY UNTIL 945 PM
CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN OVER THE WESTERN HALF OF YOUNG COUNTY. AT 700 PM 
CDT...SPOTTERS IN NEWCASTLE REPORTED FLOODING. THUNDERSTORMS 
CONTINUE TO TRAIN ACROSS THE COUNTY...THEREFORE ADDITIONAL HEAVY 
RAINFALL IS EXPECTED THROUGH MID EVENING.   

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE WATER COVERS THE ROADWAY. RAPIDLY RISING WATER CAN 
ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR 
VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER 
GROUND.

LAT...LON 3298 9895 3297 9867 3338 9848 3338 9890

$$
000 
WGUS74 KFWD 240039
FFSFTW
TXC503-240245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT FRI APR 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR YOUNG COUNTY UNTIL 945 PM
CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL OVER NORTHERN YOUNG COUNTY...WITH ADDITIONAL 
HEAVY RAINFALL STRETCHING SOUTHWEST THROUGH THE COUNTY. EMERGENCY 
OFFICIALS IN OLNEY CONTINUE TO REPORT WIDESPREAD STREET FLOODING.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH
RISING WATER.

LAT...LON 3339 9884 3296 9894 3295 9872 3340 9848

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:00 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION ALREADY FIRING UP TO OUR NORTHWEST. EXPECT IT TO SWEEP
INTO WESTERN COUNTIES NEAR SUNSET. TORNADO THREAD EXPECTED TO LESSEN
THIS EVENING BUT HAIL AND WINDS STILL POSSIBLE. SUPERCELLS LIKELY
EARLY BUT CONVECTION MAY BECOME MORE LINEAR WITH A FEW EMBEDDED
SUPERCELLS LATER IN THE EVENING.

MODELS DECREASE CAPE OVERNIGHT AND TOMORROW LOOKS LIKE A LOT OF
ISENTROPIC RAIN WITH SOME EMBEDDED THUNDERSTORMS...WITH SEVERE
POTENTIAL MUCH LESS THAN TODAY. ISENTROPIC LIFT ENDS SATURDAY
EVENING AND RAIN SHOULD END THEN TOO. FRONT COMES THROUGH SUNDAY
MORNING AND SKIES SHOULD BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST
SUNDAY.

EARLY PART OF NEXT WEEK LOOKS LIKE GOOD WEATHER WITH NEXT POTENTIAL
FOR PRECIP STARTING THURSDAY AFTERNOON/EVENING AND CONTINUING
THROUGH FRIDAY AND POSSIBLE SATURDAY.   84
&&

DALLAS-FT. WORTH, TX    69  71  59  74 /  60  60  40  20
WACO, TX                69  73  62  74 /  20  60  40  20
PARIS, TX               68  71  60  71 /  40  60  60  20
DENTON, TX              69  71  57  73 /  60  60  40  20
MCKINNEY, TX            69  71  59  74 /  60  60  40  20
DALLAS, TX              69  72  60  74 /  60  60  40  20
TERRELL, TX             69  72  61  74 /  60  60  60  20
CORSICANA, TX           69  73  61  74 /  20  60  60  20
TEMPLE, TX              69  73  62  75 /  20  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 600 PM CDT FRIDAY FOR ZONES TXC093...
TXC097...TXC133...TXC143...TXC193...TXC221...TXC237...TXC333...
TXC337...TXC363...TXC367...TXC429...TXC497...TXC503.

FLOOD WATCH FROM 601 PM CDT FRIDAY UNTIL 559 AM CDT SATURDAY FOR
ZONES TXZ091>092...TXZ100>102...TXZ115>116.

&&
Hazardous weather outlook, Apr 23, 6:22 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT FRI APR 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
627 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT ALONG AND WEST OF
AN ARDMORE...OKLAHOMA...TO GAINESVILLE...TO WEATHERFORD TO
GOLDTHWAITE LINE.

THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR AREAS WEST
OF A LINE FROM GAINESVILLE...TO MINERAL WELLS...TO COMANCHE. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT
SOUTHEAST OF THE MODERATE RISK AREA...OR ROUGHLY AS FAR SOUTHEAST AS
A LINE FROM EMORY TO HILLSBORO...TO LAMPASAS.

LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN
WEATHER HAZARDS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY THROUGH SUNDAY MORNING
ACROSS ALL OF NORTH TEXAS.  HEAVY RAIN...HAIL TO 1 INCH IN
DIAMETER...AND LIGHTNING WILL BE THE WEATHER HAZARDS. THERE WILL BE
ANOTHER CHANCE OF CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A GAINESVILLE....TO
COMANCHE LINE THROUGH MIDNIGHT. SPOTTER ACTIVATION FARTHER EAST MAY
BE NEEDED AFTER MIDNIGHT.

In the hours before

Special weather statement, Apr 23, 5:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT FRI APR 23 2004

TXZ091-092-100>102-115>117-129>131-141-240500-
COMANCHE-COOKE-EASTLAND-ERATH-HOOD-JACK-MONTAGUE-PALO
PINTO-PARKER-STEPHENS-WISE-YOUNG-
543 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH #113 REMAINS IN EFFECT FOR...

  COMANCHE        COOKE           EASTLAND        ERATH
  HOOD            JACK            MONTAGUE        PALO PINTO
  PARKER          STEPHENS        WISE            YOUNG
Local storm report, Apr 23, 5:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0543 PM     HAIL            1 W OLNEY                33.36N  98.78W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER
Local storm report, Apr 23, 5:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0548 PM     HAIL            3 W OLNEY                33.36N  98.81W
04/23/2004  2.00 INCH       YOUNG               TX   LAW ENFORCEMENT

            RELAYED BY SHERIFF OFFICE
Local storm report, Apr 23, 6:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
606 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0606 PM     HAIL            OLNEY                    33.36N  98.76W
04/23/2004  1.00 INCH       YOUNG               TX   TRAINED SPOTTER

            IN OLNEY
Local storm report, Apr 23, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
611 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0607 PM     HAIL            OLNEY                    33.36N  98.76W
04/23/2004  1.50 INCH       YOUNG               TX   TRAINED SPOTTER

            HAIL CONTINUING
Local storm report, Apr 23, 6:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST    1  EAST OLNEY            33.36N  98.76W
04/23/2004  60 MPH          YOUNG               TX   EMERGENCY MNGR

            FROM OLNEY EM JUST EAST OF THE CITY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:17 PM CDTTornado WarningFWDMontague43 min
Apr 22, 7:20 PM CDTTornado WarningFWDMontague40 min
Apr 22, 7:35 PM CDTSevere Thunderstorm WarningFWDCooke55 min
Apr 22, 8:01 PM CDTSevere Thunderstorm WarningFWDMontague44 min
Apr 22, 8:25 PM CDTSevere Thunderstorm WarningFWDCooke65 min
Apr 22, 8:37 PM CDTSevere Thunderstorm WarningFWDJack53 min
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningFWDMontague64 min
Apr 22, 9:17 PM CDTFlash Flood WarningFWDMontague3 hr
Apr 22, 9:24 PM CDTSevere Thunderstorm WarningFWDJack66 min
Apr 22, 9:36 PM CDTFlash Flood WarningFWDJack3 hr
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague52 min
Apr 23, 5:16 PM CDTSevere Thunderstorm WarningFWDYoung59 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningFWDYoung64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.